Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 22, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 29, 1998, 12:55 AM EDT for Muskegon County, Ottawa County, Michigan. It was in force for 50 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 1998, 12:55 AM EDT (04:55 UTC)
- Expired
- May 29, 1998, 1:45 AM EDT
- In force
- 50 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Muskegon County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 1:13 AM EDT | Thunderstorm Wind | Fruitport, MI | Several trees and power lines downed in Fruitport. Airline Road area was especially hard-hit. |
| May 29, 1:15 AM EDT | Thunderstorm Wind | Grand Haven, MI | Numerous trees, utility poles, and power lines downed in the city of Grand Haven and Grand Haven Township. |
| May 29, 1:19 AM EDT | Thunderstorm Wind 65 | North Muskegon, MI | A trained weather spotter measured a 75-mph wind gust in North Muskegon with his local anemometer. |
| May 29, 1:20 AM EDT | Thunderstorm Wind | Spring Lake, MI | Several large trees and power lines downed in the cities of Ferrysburg, Spring Lake, and Spring Lake Township. |
| May 29, 1:25 AM EDT | Thunderstorm Wind | Muskegon, MI | Widespread wind damage occurred in the Muskegon metropolitan area including the cities of Muskegon, North Muskegon, Muskegon Heights, and Norton Shores and Laketon, Muskegon, and Fruitport Townships. Many large trees, utility poles, and power lines were downed |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 2843 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 290455 RRA SVRGRR MIC005-121-139-159-290545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1255 AM EDT FRI MAY 29 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MUSKEGON COUNTY IN WEST CENTRAL LOWER MICHIGAN OTTAWA COUNTY IN SOUTHWESTERN LOWER MICHIGAN ALLEGAN COUNTY IN SOUTHWESTERN LOWER MICHIGAN VAN BUREN COUNTY IN SOUTHWESTERN LOWER MICHIGAN * UNTIL 145 AM EDT * AT 1254 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM OFFSHORE OF WHITEHALL SOUTH TO WESTERN VAN BUREN COUNTY. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... HOLLAND AROUND 110 AM EDT RAVENNA AROUND 125 AM EDT PAW PAW AROUND 125 AM EDT HUDSONVILLE AROUND 130 AM EDT ALLEGAN AROUND 130 AM EDT THIS LINE OF STORMS HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! TRH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:40 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 28, 9:40 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 940 PM EDT THU MAY 28 1998 IR LOOP/KMKX-88D SHOWS MCS DEVELOPING AND MOVG EAST AHEAD OF SOUTHWARD SAGGING COLD FRONT THAT STRETCHES FROM NEAR GRB TO JUST NORTH OF DSM. LIS FROM NRN IA THROUGH NRN IL/SRN WI AND WRN LOWER MI ARE IN THE -9 TO -13 RANGE AND CAPES ARE IN THE 2500-4000 J/KG RANGE. MOISTURE CONTINUES TO POOL ALONG AND AHEAD OF THE FRONT WHICH SHOULD PROVIDE ENERGY FOR ITS CONTINUED MOVEMENT. IR LOOP DOES INDICATE SOME SOUTHWARD SAG TO THE MCS AS THE COLDEST TOPS HAVE NOW SHIFTED SLIGHTLY SOUTH. AT ANY RATE, WITH MID LEVEL WIND GENERALLY FROM THE WEST, WE SEE NO REASON WHY THIS MCS WOULD NOT MOVE INTO SW LOWER. SO, WE WILL BOOST THE POPS ACROSS PORTIONS OF THE FA ACCORDINGLY.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 12:55 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 50 min |
| May 29, 1:18 AM EDT | Severe Thunderstorm Warning | GRR | Barry, Kent, Newaygo | 47 min |
| May 29, 1:18 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 47 min |
| May 29, 1:18 AM EDT | Severe Thunderstorm Warning | GRR | Lake | 47 min |
| May 29, 1:35 AM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ionia, Montcalm | 75 min |
| May 29, 1:35 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Osceola | 75 min |
| May 29, 1:35 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 75 min |
| May 29, 2:07 AM EDT | Severe Thunderstorm Warning | GRR | Kent, Newaygo | 33 min |
| May 29, 2:33 AM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Isabella | 62 min |
| May 29, 2:33 AM EDT | Severe Thunderstorm Warning | GRR | Clinton | 62 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.